• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Vaccines, Blood & Biologics

  • Print
  • Share
  • E-mail

DIC following Rho(D) Immune Globulin Intravenous Administration

Intravenous Administration

The Food and Drug Administration (FDA) licensed Rho(D) immune globulin intravenous (anti-D IGIV) on March 24,1995, for treatment of immune thrombocytopenic purpura (ITP). A previous review described data on 15 patients who experienced acute hemoglobinemia or hemoglobinuria following anti-D IGIV administration for ITP or secondary thrombocytopenia. Eleven of those patients also experienced clinically compromising anemia, transfusion with packed red blood cells, renal insufficiency, dialysis, or death. That review suggested that patients receiving anti-D IGIV be monitored for those and other potential complications of hemoglobinemia, particularly disseminated intravascular coagulation (DIC).

Through November 30, 2004, the FDA received 6 reports of DIC associated with "acute hemolysis" (or similar terms), 5 of which involved fatalities. The attending or consulting physicians assessed that acute hemolysis or DIC caused or contributed to each death. This review presents the first case series of DIC associated with acute hemoglobinemia or hemoglobinuria following anti-D IGIV administration for ITP. The purpose of this review is to increase awareness among physicians and other healthcare professionals that DIC may be a rare but potentially severe complication of anti-D IGIV treatment. Increased awareness of DIC as a diagnostic possibility may enable prompt recognition and medical intervention in affected patients. (Blood. 2005;106:1532-1537)